The Seishun 18 Kippu (2/3)
How it works
The Seishun 18 Kippu is a block of 5 undivisible 2370 Yen tickets, which sets the Seishun’s price to 11,850 Yen (around 86 EUR or 117 USD as of July 2014).
As you can see from the picture, on the ticket there are five different squares marked “time” (回) or “person” (人). This means you can use the ticket just for yourself or in a group.
The ticket must not be inserted into the automatic turnstile, instead it has to be shown to the manned ticket desk just beside, a bit like the Japan Rail Pass. If, for example, you are a group of five people, you can use the ticket for a single day like this. The ticket will be stamped five times and for the duration of the day you and your group will be free to roam all local JR lines.
If you are two people, the ticket will be stamped twice so there will be three free squares left to be used within the validity period. Shortly, the Seishun 18 kippu has five squares that can be used in two ways: for a person or for a day.
Here are the possible combinations you can use:
– 5 people in a day
– 4 people in a day + 1 another day for one person
– 3 people in a day + 2 days for 1 person/1 day for two people
– 2 people in two days + 1 day for a person
– 1 person at a time for 5 days.
Which trains can be used?
Due to its convenience, the Seishun 18 kippu has some limitations.
First of all you need to have a lot of time, because it allows only the use of local trains.
Local trains in Japan are clean, timely and widespread, but unfortunately they are not really fast. They can reach a maximum speed of 80 mph, but usually do not exceed 60 mph. The reason is technical: in Japan narrow gauge railways are used for local trains. The term track gauge indicates the spacing of the rails. A narrow gauge lowers the stability of the train, not allowing high speeds.
Local trains are in turn classified in different categories. They can be “local” (普通), “rapid” (快速 ), and there are subcategories of rapid trains on certain railway lines around big cities, such as “special rapid” (特別快速 ), “commuter rapid” (通勤快速) “new rapid” (新快速) and so on… 95% of the trains you can take look like city trains, with 3-4 doors on each side. Moreover seats are not numbered or reserved.
That said, there are a few rapid trains that look like express trains, such as the Aizu Liner in the Fukushima prefecture,or the Moonlight Nagara, a night rapid with reserved seats, that you can take with the Seishun 18 kippu.
To sum everything up, the Seishun 18 kippu allows you to take local and rapid trains ( and their subcategories), but not “express” (急行), “limited express” (特急) and “shinkansen” (新幹線), nor sleeper trains (寝台列車).
How to move around using local trains?
As I already said, it takes a lot of time to move around using local trains in Japan. As you can imagine, there is no local train that goes, for example, from Tokyo to Osaka, whereas a shinkansen does. This means that you have to organize your trip well, checking timetables and connections in the stations.
Example: from Tokyo to Osaka using the Seishun 18 kippu
If for example, we want to go to Osaka from Tokyo we have to use the following trains (route could be different depending on the time):
– Tokyo – Atami, rapid (it goes through the Kanagawa prefecture, and towards the end of the journey there is a spectacular panoramic view of the Pacific ocean)
– Atami – Mishima (here starts the endless passing through the Shizuoka prefecture, and most trains stop at EVERY station)
– Mishima – Shizuoka ( if the sky is clear, especially during winter and spring, you will have a great view of the mt. Fuji)
– Shizuoka – Hamamatsu
– Hamamatsu – Toyohashi (you enter the Aichi prefecture)
– Toyohashi – Nagoya (sometimes Gifu): finally a rapid train which skips a few useless little stations and deceives you, making you think that you are rapidly approaching your destination!
– Nagoya – Gifu (if the previous train was not headed to Gifu)
– Gifu – Ogaki (again local train)
– Ogaki – Maibara ( interesting information: you will be able to see the station of the legendary Sekigahara battle!)
– Maibara – Osaka (finally, the last train! it usually is a “special rapid”（新快速）headed to Osaka, Nishi-Akashi or Himeji via Kyoto and Osaka).
After 7 hours of tiring travel (but if you are in a group the time flies) we have finally arrived at our craved destination. Of course, we have spent ¾ of the day sitting in a train but we travelled 550 km with 2370 yen, how do you like it?
Another example: from Osaka to Fukuoka (Hakata) with the Seishun 18 kippu
I’ll give you another example of itinerary, from Osaka to Hakata (the central station in Fukuoka), this time with the times, so that you can get the idea (remember to check the timetables once again when you travel, as they may have changed since the time we wrote this article):
Osaka, departure from track 5
｜ JR Kobe “New Rapid” line to Himeji
｜ 06:52-07:55［63 min］
◇ Himeji, arrival on track 6 and departure from track 7 [6 min waiting time］
｜ San’yo Main Line to Okayama
｜ 08:01-09:28［87 min］
◇ Okayama, arrival on track 1 and departure from track 2 [2 min waiting time]
｜ San’yo Main Line to Mihara
｜ 09:30-10:59［89 min］
◇ Itozaki［28 min waiting time］
｜ San’yo Main Line to Iwakuni
｜ 11:27-13:39［132 min］
◇ Iwakuni [8 min waiting time］
｜ San’yo Main Line to Shimonoseki
｜ 13:47-16:50［183 min］
◇ Shimonoseki［8 min waiting time］
｜ San’yo Main Line
｜ 16:58-17:04［6 min］
◇ Moji ≪direct service≫ [1 min waiting time］
｜ Kagoshima Main Line to Kokura
｜ 17:05-17:12［7 min］
◇ Kokura arrival on track 2, departure from track 7［17 min waiting time］
｜ Kagoshima Main Line rapid to Arao
｜ 17:29-18:39［70 min］
■ Hakata arrival on track 5
This trip takes 11 hours for 618 km. I highlighted the connection at Itozaki station. Here we have to wait for 28 minutes, followed by 3 hours on the next train. It is the ideal moment to buy a packed lunch at the station’s combini to eat on the next train.
Eating on trains is not generally highly regarded, especially on subway, or Tokyo’s Yamanote, but in periods when everyone uses the Seishun 18 kippu there is no way this can happen. A Japanese person would say “shikata ga nai” (ancient and deep expression which basically means “there’s nothing you can do about it”). In fact, you will see on the trains many families, with the mother taking out of the portable fridge dozens of bentos for the three kids and the father. After all, spending most of your time on that day in a train, you need to eat, don’t you?
Regarding the “toilet” problem, usually regional trains have clean bathrooms. Some older trains might, however, have a “japanese style” toilet.
A few notes:
1) Since several hours are needed to travel on a long route, it is advised to start your trip early (the first trains depart around 5 am)
2) Be aware of the fact that, especially in periods like the Golden Week, the Obon, or the end of the year (when many people use the Seishun 18 kippu), millions of Japanese travel around the country, and not everyone can afford a comfortable, yet expensive Shinkansen trip. If your train leaves empty from a certain station, make sure to be there in advance to get yourself a seat, but take into account a few hours of travelling standing in the worst case, especially on regional lines with few connections on their route (and therefore low chances of people getting down).
When you approach a junction or terminus station, if you understand japanese language pay attention to the announcements made through the loudspeaker, indicating the time, destination, and track where to get the next train. Doing so will allow you to go directly to the next train and have a greater chance of finding an available seat. In cases like these you can witness unexpected behaviours from the Japanese, who, in order to get a seat, start running everywhere like a bisons herd gone crazy (though I must admit that when this happened to me I found it funny).
Usually, connections are more or less well organized (unless you are travelling on lines in the middle of nowhere where there are times during the morning when no train travels for 4-5 hours). Often you will find the next train waiting on the opposite side of the same platform (降りたホームの反対側), and the connection times will vary from 3-4 minutes to half an hour, to 1 or 2 hours on the most back-country lines.
→ The Seishun 18 Kippu (3/3)